Alert archive / Pennsylvania / Wind Advisories in 2009

Wind Advisory 7, NWS State College, PA

May 9, 200913 counties in Pennsylvania

NWS State College, PA issued this wind advisory at May 9, 2009, 3:38 AM EDT for 13 counties in Pennsylvania. It took effect at May 9, 2009, 4:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 9, 2009, 3:38 AM EDT (07:38 UTC)
In effect from
May 9, 2009, 4:00 PM EDT
Expired
May 10, 2009, 2:26 AM EDT
In force
10 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 38 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 090738
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 AM EDT SAT MAY 9 2009


PAZ004>006-010>012-017-018-024-033-037-041-042-091945-
/O.NEW.KCTP.WI.Y.0007.090509T2000Z-090510T0800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
338 AM EDT SAT MAY 9 2009

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EDT SUNDAY. 

A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON AND BRING SHOWERS
AND THUNDERSTORMS...SOME WITH GUSTY WINDS AND SMALL HAIL.
HOWEVER...THE WINDS BEHIND THE FRONT ARE COULD BE EVEN STRONGER
AND LAST INTO THE NIGHT.

SOME WIND GUSTS LATER THIS AFTERNOON AND THIS EVENING COULD REACH
50 MPH. THE STRONG WEST WINDS WILL SLOWLY DIMINISH BELOW WIND
ADVISORY CRITERIA THROUGH THE NIGHT AS THE STORM SYSTEM MOVES
FARTHER AWAY FROM THE REGION. BUT...THE WINDS LATE TONIGHT AND
DURING THE DAY ON SUNDAY COULD STILL BE 15 TO 20 MPH WITH GUSTS UP
TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

DANGELO
3 follow-up statements
000 
WWUS71 KCTP 091450
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT SAT MAY 9 2009

PAZ004>006-010>012-017-018-024-033-037-041-042-100400-
/O.CON.KCTP.WI.Y.0007.090509T2000Z-090510T0800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1050 AM EDT SAT MAY 9 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EDT SUNDAY. 

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND BRING
A FEW SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE NORTHERN PART
OF THE STATE...AND MIDDLE SUSQUEHANNA VALLEY LATE IN THE AFTERNOON.
A FEW OF THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL. HOWEVER...THE WINDS BEHIND THE FRONT ARE COULD BE EVEN
STRONGER AND LAST INTO THE NIGHT.

SOME OF THE WESTERLY WIND GUSTS LATER THIS AFTERNOON AND THIS
EVENING COULD REACH AROUND 50 MPH. THE STRONG WEST WINDS WILL
SLOWLY DIMINISH BELOW WIND ADVISORY CRITERIA THROUGH THE NIGHT AS
THE STORM SYSTEM MOVES FARTHER AWAY FROM THE REGION. BUT...THE
WINDS LATE TONIGHT AND DURING THE DAY ON SUNDAY COULD STILL
AVERAGE 15 TO 20 MPH WITH GUSTS OF 35 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LAMBERT/BEACHLER/CRUZ
000 
WWUS71 KCTP 100225
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT SAT MAY 9 2009

PAZ004>006-010>012-017-018-024-033-037-041-042-100800-
/O.CON.KCTP.WI.Y.0007.000000T0000Z-090510T0800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1025 PM EDT SAT MAY 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT SUNDAY. 

A COLD FRONT MOVED THROUGH THE REGION THIS AFTERNOON USHERING
COOLER AND DRIER AIR ON A GUSTY WEST WIND.

STRONG OF 20 TO 35 MPH...WITH OCCASIONAL GUSTS AS HIGH AS 50 MPH
WILL CONTINUE OVERNIGHT...SLOWLY DIMINISHING LATER AT NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS IN EXCESS OF 46 MPH ARE EXPECTED. WINDS THIS STRONG MAY
CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS
IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND
SUBSIDES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

&&

$$
000 
WWUS71 KCTP 100626
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 AM EDT SUN MAY 10 2009

PAZ004>006-010>012-017-018-024-033-037-041-042-100730-
/O.CAN.KCTP.WI.Y.0007.000000T0000Z-090510T0800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
226 AM EDT SUN MAY 10 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

THE GUSTY WINDS HAVE SUBSIDED TO LESS THAN ADVISORY LEVELS. BREEZY
WEST TO NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH WILL
CONTINUE FOR THE REST OF THE NIGHT AND THROUGH THE DAY ON SUNDAY.

$$

DANGELO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at May 9, 3:29 AM EDT, 9 minutes earlier.

Area forecast discussion, May 9, 3:29 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH LATE TODAY AND USHER IN COLDER AIR
ON GUSTY WEST WINDS. HIGH PRESSURE WILL PROVIDE FAIR...DRY WEATHER
THROUGH THE FIRST HALF OF NEXT WEEK WITH A GRADUAL MODERATION IN
TEMPERATURES. A CHANCE OF SHOWERS RETURNS FOR LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL NOON TODAY/...
BOUNDARY ACROSS THE N-C MTS PROVIDING FOCUS FOR WEAK CONVECTION
ATTM. BUT...THE BULK OF THIS AREA OF SHOWERS WILL SLIDE TO OUR
EAST BY 6 AM. WITH RAIN OVERNIGHT AND SOME SUMMERY DEWPOINTS AND
BREAKS IN SKY COVER POSS BY SUNRISE...WE SHOULD HAVE SOME FOG
FORM...BUT WITH LOW CLOUDS DRAGGING/LAGGING IN ERN OH AND WRN
PA...THE FOG SHOULD NOT BE WIDESPREAD/DENSE.

AFTER ANY FOG GOES AWAY...THE FOCUS OF ATTENTION TURNS TO THE POSS
OF PRECIP AND MODE OF IT LATER TODAY.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM SUNDAY/...
THERE ARE QUITE A FEW TROUBLES TO DEAL WITH IN THE SHORT TERM.
MAINLY CONVECTION - YES OR NO/WHERE AND HOW STRONG/SEVERE IT MAY
GET - AND WINDS/GUSTS POST FRONT.

ON THE FIRST PROBLEM...THERE ARE MANY CONSIDERATIONS. FIRST AND
FOREMOST...THE SHOWERS MOVING THROUGH EARLY THIS MORNING ARE BEING
DRIVEN BY A WEAK VORT MAX...AND IN IT/S WAKE THERE WILL BE WEAK
NVA AND DOWN-MOTION. THE CONVECTION WILL ALSO HELP TO RAISE
MOISTURE/DEWPOINTS IN THE MORNING AND LAY DOWN SOME BOUNDARIES FOR
FOCUS/MERGING LATER TODAY. HOWEVER...THE GOOD MIXING EXPECTED
LATER TODAY...ESP IN THE SOUTHERN HALF OF THE AREA WILL HELP TO
LOWER THE DEWPOINTS A BIT THERE. THE OTHER NEGATIVE FOR
PRECIP/CONV IN THE SRN HALF OF THE AREA IS THAT OUR MSTR IS
COMING TO US FROM THE SW TODAY. THE LARGE MCS OVER KY/VA MAY
EFFECTIVELY ROB US OF THE MOISTURE WE WOULD NEED TO REALLY GET
THINGS CRANKING. THE LACK OF DEEP MSTR MAY BE BALANCED BY THE
SHEAR AND VERY HIGH POTENTIAL ENERGY IN THE SOUNDINGS/STEEP MID-
LVL LAPSE RATES. SPC SLIGHT RISK COVERS NERN ZNS DUE TO TIMING AND
SHEAR THERE...AS THE PARENT LOW ZIPS THROUGH UPSTATE NY AND BEST
UPPER LEVEL FORCING IS ALSO ALONG AND N OF THE NY BORDER. WHILE IT
MAY BE RARE TO HAVE A COLD FRONT GO THROUGH IN THE MIDDLE OF MAY
DURING PEAK HEATING AND NOT GET A DROP OF RAIN...SOME PLACES IN
THE SC/SE COULD HAVE IT HAPPEN TODAY.

A WEAK LEE-SIDE TROF IS ALSO FCST TO FORM TODAY AS THE SUN BREAKS
THROUGH IN THE E AND SC...AND THIS WILL KEEP THE WINDS SW OR WSW
AHEAD OF THE REAL FRONT. THESE LLVL WINDS ARE GENERALLY NOT
FAVORABLE FOR PRECIP IN THE SE.

FOR THESE REASONS...HAVE OPTED TO LEAVE IN MENTIONS OF STRONGER
STORMS IN THE EAST TODAY...AS GOOD CAPES MEAN ANYTHING THAT DOES
MANAGE TO FORM THIS AFTN IN THE SE COULD BE SEVERE. HOWEVER...POPS
WILL BE GRADED FROM ONLY SCT/30PCTS IN THE LOWER SUSQ TO CATG IN
THE FAR N.

NOW TO THE OTHER SHOE - POST-FRONTAL WINDS WILL GET GUSTY AS
EARLY AS MID-AFTN IN THE NW...AND SPREAD THROUGH MOST OF THE AREA
BEFORE SUNSET. BEST PRES FALLS ARE IN THE N...BUT GRADIENT TIGHT
OVER ALL THE AREA. THE HIGHER GUSTS SHOULD TOP OUT IN THE 40-45KT
RANGE...AND SHOULD BE CONFINED MAINLY TO THE NW HALF OF THE AREA
INCLUDING THE LAURELS. DOWNSLOPE IS ALWAYS TRICKY IN THE SE...AS
THIS CAN ACCELERATE THE WINDS AND BRING DOWN SOME DECENT
GUSTS...TOO. BUT FOR NOW...HAVE OPTED TO POST A WIND ADVSRY FOR
JUST THE NW HALF FROM THIS AFTN THROUGH LATER TONIGHT.

GUSTY WEST WINDS WILL CONTINUE THROUGH THE DAY ON SUNDAY...WITH
THE STRONGER GUSTS IN THE SE. THE GUSTS SHOULD STAY AOB 35KTS
THOUGH. WRAP AROUND MSTR IN THE NW WILL KEEP IT CLOUDY THERE FOR
THE DAY BUT BREAKS POSSIBLE OVER THE LAURELS...AND THE DOWNSLOPE
SHOULD KEEP IT MOSTLY SUNNY IN THE SERN HALF. MAXES WILL BE
CHILLY FOR MID MAY...ONLY IN THE U40S IN THE NW AND L60S IN THE
SUNNY SERN CITIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LOW TO MID LEVEL THERMAL TROUGH WILL BECOME CENTERED OVER THE
REGION SUNDAY NIGHT INTO MONDAY WITH SFC HIGH PRESSURE JUST TO OUR
WEST...LEADING TO CLEARING SKIES...DIMINISHING WINDS. MIN TEMPS
WILL BE MAINLY IN THE MID 30S NORTH...AND IN THE LOWER AND MID 40S
ACROSS THE SOUTH. THESE TEMPS WILL BE ABOUT 5-8F BELOW NORMAL.
PARTS OF THE NORTH CENTRAL PENN MTNS (THAT WILL JUST BE ENTERING
THE FIRST DAY OR SO OF THE GROWING SEASON) COULD SEE SOME SCTD
FROST EARLY MONDAY IF WINDS SUBSIDE TO UNDER 5 MPH.

MONDAY THROUGH WEDNESDAY LOOKS TO BE A TRANQUIL/DRY PERIOD (WITH
MAX AND MIN TEMPS A FEW...TO SEVERAL DEG F BELOW NORMAL) AS A
LARGE AREA OF HIGH PRESSURE DRIFTS EAST ACROSS THE MID ATLANTIC
REGION. AREAS OF FROST APPEAR HIGHLY LIKELY ACROSS THE NORTH EARLY
TUESDAY AND WEDNESDAY WITH TEMPS IN THE LOWER TO MID 30S.

THE NEXT CHC FOR SHOWERS AND TSRA COMES ALONG AND AHEAD OF
ANOTHER RATHER STRONG COLD FRONT PROJECTED TO CROSS THE REGION ON
THURSDAY.

DRY WEATHER WITH TEMPS NEAR TO SLIGHTLY BELOW NORMAL WILL RETURN
FOR NEXT FRIDAY.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
SCT SHRA SHOULD END OVR CENTRAL PA ARND 09Z THIS MORNING AS
ASSOCIATED LOW PRESSURE SYSTEM PASSES OFF THE MID ATLANTIC COAST.
HOWEVER...PARTIAL CLEARING...LGT WIND AND MOIST BLYR WILL ALLOW
FOG TO BECOME MORE PREDOMINANT TOWARDS DAWN WITH SOME LOCATIONS
DIPPING BRIEFLY TO IFR. ANY LOW LVL MOISTURE WILL MIX OUT BY LATE
MORNING WITH VFR CONDS EVERYWHERE. INCREASING WESTERLY WINDS ALOFT
WILL BEGIN MIXING TO THE SFC BY AFTN...RESULTING IN GUSTS TO NR
30KTS. A POTENT COLD FRONT WILL SWEEP THROUGH CENTRAL PA DURING
THE LATE AFTN AND EARLY EVENING...PERHAPS ACCOMPANIED BY A GUSTY
THUNDERSTORM IN SPOTS. IMPOSSIBLE TO PIN DOWN EXACT TIMING OF
ANY STORMS AT THIS POINT...SO WILL INCLUDE THE CB APPENDAGE.
HOWEVER...MOST LIKELY TIMEFRAME FOR ANY STORMS WILL RANGE FROM
EARLY TO MID AFTN OVR THE NW MTNS /BFD/...TO EARLY EVENING ACROSS THE
LOWER SUSQ VALLEY /MDT/.

GUSTY WNW WINDS WILL BUFFET THE AREA TONIGHT AND SUNDAY IN THE
WAKE OF THE COLD FRONT. IN ADDITION...LAKE EFFECT WILL LIKELY
BRING MVFR STRATOCU AND A FEW -SHRA TO THE NW MTNS /BFD/ TONIGHT.

OUTLOOK...
SUN...VFR AND WINDY.
MON-WED...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY FOR
PAZ004>006-010>012-017-018-024-033-037-041-042.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...LAMBERT
AVIATION...FITZGERALD
Hazardous weather outlook, May 8, 4:09 AM EDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT FRI MAY 8 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
409 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT MOVING ACROSS THE AREA ON SATURDAY WILL BRING
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD MAKE GUSTY
WINDS AND HAIL. THE WINDS WILL TURN TO THE WEST AND BECOME GUSTY
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 PM EDTSpecial Weather StatementCTPElk, Potter35 min
May 9, 3:19 PM EDTSpecial Weather StatementCTPClearfield26 min
May 9, 3:48 PM EDTSpecial Weather StatementCTPCameron27 min
May 9, 4:20 PM EDTSpecial Weather StatementCTPClinton25 min

Nearby

Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.